Inventiones mathematicae

, Volume 66, Issue 3, pp 405–413

Flat Riemannian manifolds are boundaries

  • Gary C. Hamrick
  • David C. Royster
Article

Abstract

In this paper we prove that each compact flat Riemannian manifold is the boundary of a compact manifold. Our method of proof is to construct a smooth action of (ℤ2)k on the flat manifold. We are independently preceded in this approach by Marc W. Gordon who proved the flat Riemannian manifolds, whose holonomy groups are of a certain class of groups, bound. By analyzing the fixed point data of this group action we get the complete result. As corollaries to the main theorem it follows that those compact flat Riemannian manifolds which are oriented bound oriented manifolds; and, if we have an involution on a “homotopy flat” manifold, then the manifold together with the involution bounds. We also give an example of a nonbounding manifold which is finitely covered byS3×S3×S3.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alexander, J.C.: The bordism ring of manifolds with involution. Proc. Amer. Math. Soc.31, 536–542 (1972)Google Scholar
  2. 2.
    Charlap, L.S., Vasquez, A.T.: Compact flat Riemannian manifolds III: Groups of affinities. Amer. J. Math.95, 471–494 (1973)Google Scholar
  3. 3.
    Conner, P.E., Floyd, E.E.: Differential periodic maps. Berlin: Springer 1964Google Scholar
  4. 4.
    Gordon, M.W.: The unoriented cobordism classes of compact flat Riemannian manifolds. J. Differential Geometry15, 81–90 (1980)Google Scholar
  5. 5.
    Kosniowski, C., Stong, R.E.: Involutions and characteristic numbers. Topology17, 309–330 (1978)Google Scholar
  6. 6.
    Lee, R., Szczarba, R.H.: On the integral Pontrjagin classes of a Riemannian flat manifold. Geometriae Dedicata3, 1–9 (1974)Google Scholar
  7. 7.
    Royster, D.C.: Stabilizations of periodic maps on manifolds. Michigan Math. J.27, 235–245 (1980)Google Scholar
  8. 8.
    Stong, R.E.: Equivariant bordism and (ℤ2)k actions. Duke Math. J.37, 779–785 (1970)Google Scholar
  9. 9.
    Vasquez, A.T.: Flat Riemannian manifolds. J. Differential Geometry4, 367–382 (1970)Google Scholar
  10. 10.
    Wolf, J.: Spaces of constant curvature. Boston: Perish 1974Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Gary C. Hamrick
    • 1
  • David C. Royster
    • 1
  1. 1.Department of MathematicsUniversity of TexasAustinUSA

Personalised recommendations